Background: Sodium-glucose cotransporter 2 inhibitors (SGLT2i) (such as canagliflozin, empagliflozin, and dapagliflozin) are widely used to treat patients with type 2 diabetes mellitus (T2DM) to improve glycemic, cardiovascular and renal outcomes. However, based on post-marketing data, a warning label was added regarding possible occurrence of acute kidney injury (AKI).
Objectives: To describe the clinical presentation of T2DM patients treated with SGLT2i who were evaluated for AKI at our institution and to discuss the potential pathophysiologic mechanisms.
Methods: A retrospective study of a computerized database was conducted of patients with T2DM who were hospitalized or evaluated for AKI while receiving SGLT2i, including descriptions of clinical and laboratory characteristics, at our institution.
Results: We identified seven patients in whom AKI occurred 7–365 days after initiation of SGLT2i. In all cases, renin-angiotensin-aldosterone system blockers had also been prescribed. In five patients, another concomitant nephrotoxic agent (injection of contrast-product, use of nonsteroidal anti-inflammatory drugs or cox-2 inhibitors) or occurrence of an acute medical event potentially associated with AKI (diarrhea, sepsis) was identified. In two patients, only the initiation of SGLT2i was evident. The mechanisms by which AKI occurs under SGLT2i are discussed with regard to the associated potential triggers: altered trans-glomerular filtration or, alternatively, kidney medullary hypoxia.
Conclusions: SGLT2i are usually safe and provide multiple benefits for patients with T2DM. However, during particular medical circumstances, and in association with usual co-medications, particularly if baseline glomerular filtration rate is decreased, patients treated with SGLT2i may be at risk of AKI, thus warranting caution when prescribed.